Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 108, NWS Pittsburgh, PA

June 20, 2018Noble County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 20, 2018, 5:00 PM EDT for Noble County, Ohio. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2018, 5:00 PM EDT (21:00 UTC)
Expired
Jun 20, 2018, 5:17 PM EDT
In force
17 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Noble County, OH

The radar

The Pittsburgh radar (KPBZ), 135 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 9.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:17 PM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 20, 2:17 PM EDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
217 PM EDT Wed Jun 20 2018

.SYNOPSIS...
A frontal boundary will remain in the region into the weekend
and will keep active weather in the forecast.

&&

.NEAR TERM /THROUGH TONIGHT/...
Convection will largely be focused south of I-80 through early
evening along a frontal boundary running west to east through
the forecast area.

Coverage of showers and storms will continue to increase
through the afternoon as convective temperatures are reached
through daytime heating...maintained through the evening with
the passage of a shortwave. Aforementioned frontal boundary will
transition south tonight followed by building sfc high pressure
keeping any any lingering rain focused in the ridges.

Primary concern for today is heightened flash flood risk with
plenty of moisture available for localized downpours and an
ideal setup for training of storms. With that and relatively low
flash flood guidance values in consideration...opted to issue a
Flash Flood Watch through mid-evening.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Thursday will be largely dry as weak shortwave ridging
transitions over the forecast area. Temperatures will be very
close to normal for this time of year...and winds will be
light.

Precipitation chances will increase Thursday night and Friday as
a warm front approaches the region ahead of a deepening midwest
trough. Cloud cover may limit heating a bit more on Fri, with
temps in the 70s slightly below seasonal average. Surface based
convection looks unlikely based off model soundings but kept
a slight chance mention for storms as there looks to be some
elevated instability.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A strong low pressure system in the Central Plains will approach
the Great Lakes Region Fri night and Sat, with showers and
storms expected as it crosses. Given the expected negative tilt
of the system and strong forcing for ascent, the potential for
damaging wind gusts will need to be monitored despite the
less favorable timing of the sfc trough passage.

A subsequent shortwave trough could spell additional rain
chances on Sun before high pressure builds into the region on
Mon and Tue and erodes much of the low-level moisture.
Seasonable temperatures should continue into next week.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Primarily VFR conditions will carry through the evening, but
increasing showers and thunderstorms will result in temporary
restrictions south of I-80. The surface low will shift to our east
tonight and thunderstorms are expected to diminish near midnight.
Low-level moisture wrapping around the back of the low will result
in additional restrictions overnight into early Thursday. Expecting
a mix of IFR and MVFR ceilings along the eastern periphery,
persisting longest over LBE/MGW. Gradual improvement is expected
into Thursday morning as drier air moves in from the north.

Light and variable winds could be interrupted by gusts in some of
the stronger thunderstorms this evening. Light nne winds will
establish Thursday morning.

OUTLOOK...
A brief respite on Thursday will be followed by periodic
restrictions into the weekend as the front wavers across the OH
Valley region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch until 10 PM EDT this evening for MDZ001.
OH...None.
PA...Flash Flood Watch until 10 PM EDT this evening for PAZ021-029-
     031-073>076.
WV...Flash Flood Watch until 10 PM EDT this evening for WVZ002>004-
     012-021-509>512.

&&
Hazardous weather outlook, Jun 20, 11:31 AM EDT, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1131 AM EDT Wed Jun 20 2018

OHZ039>041-048-057-058-068-211545-
Tuscarawas-Carroll-Columbiana-Coshocton-Muskingum-Guernsey-Noble-
1131 AM EDT Wed Jun 20 2018

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...This Afternoon and Tonight.

Locally heavy rainfall is expected this afternoon along a slow-
moving front and could lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The chance of hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ007>009-013-015-016-211545-
Mercer-Venango-Forest-Lawrence-Clarion-Jefferson-
1131 AM EDT Wed Jun 20 2018

This Hazardous Weather Outlook is for northwest Pennsylvania, west
central Pennsylvania and western Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The chance of hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ049-050-059-069-PAZ014-020-022-023-WVZ001-513-514-211545-
Harrison-Jefferson-Belmont-Monroe-Butler-Beaver-Armstrong-Indiana-
Hancock-Western Tucker-Eastern Tucker-
1131 AM EDT Wed Jun 20 2018

This Hazardous Weather Outlook is for east central Ohio, west
central Pennsylvania, western Pennsylvania and northern West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected this afternoon along a slow-moving front.
Some storms could produce flash flooding and gusty wind.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The chance of hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-PAZ021-029-031-073>076-WVZ002>004-012-021-509>512-211545-
Garrett-Allegheny-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-
1131 AM EDT Wed Jun 20 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania, northern West Virginia and northern panhandle of West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Thunderstorms are expected this afternoon along a slow-moving front.
Some storms could produce flash flooding and gusty wind.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The chance of hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 10:53 AM EDTFlash Flood WatchPBZAllegheny, Fayette, Greene, Washington, Westmoreland11 hr
Jun 20, 1:09 PM EDTAreal Flood AdvisoryPBZWestmoreland3 hr
Jun 20, 3:24 PM EDTFlash Flood WarningPBZWestmoreland2 hr
Jun 20, 4:17 PM EDTFlash Flood WarningPBZAllegheny88 min
Jun 20, 4:54 PM EDTFlash Flood WarningPBZFayette4 hr
Jun 20, 7:52 PM EDTFlash Flood WarningPBZAllegheny, Washington6 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.